Wyoming, 2019

Damaging Winds in Wyoming, August 10, 2019

August 10, 2019 · NWS RIW · 2 events in 2 counties and zones

Thunderstorms developed over portions of central Wyoming and brought strong winds. The strongest gust was 78 mph along Interstate 80 in eastern Sweetwater County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed over portions of central Wyoming and brought strong winds. The strongest gust was 78 mph along Interstate 80 in eastern Sweetwater County. A 61 mph gust was reported in Thermopolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 10, 10:49 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 10, 10:49 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1149 AM MDT Sat Aug 10 2019

.SHORT TERM...Today and tonight

Northwest-oriented ridge axis remains over the Cowboy State today.
An upper low associated with a longwave trough just off the West
Coast, is beginning to make its way onshore this morning. This low
will slowly make its way over northern CA today and finally begin to
fill later this evening. Shortwaves further south over UT will make
their way over the western half of the forecast area this afternoon.
Apart from high clouds streaming over the area this morning, skies
are mostly clear. This will allow for differential heating to
initiate convection shortly after 18Z. Storm coverage will begin
along and west of a Cody to Rock Springs line through 21Z.
Thunderstorms will then encompass much of the forecast area, except
the far west, as storms move to the northeast. By 00Z Sunday, storms
will be along and east of an Alpine to Buffalo line. Moisture
remains readily available across the area, with Gulf moisture
confined to eastern WY. Locally heavy rain and gusty winds will be
possible with thunderstorms this afternoon and evening. Stronger
storms will be possible across the north, due to the increased shear
profiles with southeast sfc winds and higher dewpoints. Storms will
quickly end this evening from southwest to northeast, lasting over
Johnson County through 06Z. Low clouds will be possible once again
over Natrona County and southern Johnson County by the predawn hours
Sunday morning.

.LONG TERM...Sunday through Saturday

A cold front will push through the area Sunday, lowering humidities
and bringing breezy to gusty winds across the region. Temperatures
will not drop much and a Fire Weather Watch has been issued for
central areas due to the expected combination of low RH, warm temps,
and gusty winds.
After Sunday, zonal flow that slowly transitions into a weak ridge
will keep drier weather in the forecast through most of the week.
Relative humidities in the afternoons will be characteristically
low for this time of year with teen values expected in central and
southern Wyoming. Monday will also need to be watched as gusty
winds return and along with the low RH and warm temps will likely
elevate fire weather conditions again. By Thursday and Friday the
pattern begins to change as an upper trough moves from the west
coast eastward into Montana. As this change begins to take place
the northern mountains start to see some precipitation in the
afternoons again. Also with the trough, models are indication a
surface cold front will begin to move into the area by Friday
afternoon. Though subject to change this far out, the front looks
to be weak and may stall out over the state. Temperatures will be
around normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)

Expect isolated to scattered afternoon and evening thunderstorms
mainly along and east of the Divide. Will continue to have mention
of VCTS in the tafs east of the Divide, and will also continue to
watch potential for VCTS at KRKS. Will continue with thinking of
lessening chances of SHRA/TSRA after 03Z tonight. VFR conditions
will continue through the forecast period, with the exception of
brief IFR/MVFR conditions in convection.

&&

.FIRE WEATHER...

...Fire Weather Watch in effect from Sunday afternoon and evening
for zones 280, 283 and 288...

Scattered thunderstorms will occur across the area this afternoon.
Some storms across the north could be strong. This activity will
end from southwest to northeast this evening, with storms lasting
through midnight over Johnson County. A cold front will move
across the area Sunday, ushering in drier air and gusty winds in
its wake. Thus, a Fire Weather Watch remains in effect for central
zones for Sunday afternoon and evening. Thunderstorms, some of
which could be strong, will be possible over zones 280 and 281
late Sunday afternoon. However, most of this activity is expected
further east out of the forecast area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for WYZ280-283-288.

&&

SHORT TERM...LaVoie
LONG TERM...Bourque
AVIATION...Troutman
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 10, 1:42 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 AM MDT Sat Aug 10 2019

WYZ001>020-022>030-110845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 AM MDT Sat Aug 10 2019

...Fire Weather Watch for portions of central Wyoming Sunday
Afternoon and Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms. Strong storms will
be possible over northern portions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Elevated to critical fire weather conditions over
central and southern areas. Isolated to scattered afternoon and
early evening thunderstorms over eastern portions. Some
thunderstorms could be strong to possibly severe mainly over
Johnson County.

Monday through Thursday...Elevated to near-critical fire
conditions over central and southern portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 10, 11:34 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
1234 PM MDT Sat Aug 10 2019

WYZ011-101900-
Southeast Johnson County-
1234 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
100 PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is 11 miles southwest of Kaycee, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Spotter has reported half inch hail in the vicinity of
Barnum.

This strong thunderstorm will be near...
  Kaycee around 100 PM MDT.

This includes Interstate 25 between mile markers 247 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4355 10680 4371 10693 4372 10691 4370 10688
      4372 10687 4374 10688 4374 10687 4371 10683
      4375 10683 4376 10684 4376 10682 4377 10682
      4401 10637 4378 10618
TIME...MOT...LOC 1832Z 241DEG 15KT 4364 10685

Swanson
Local storm report, Aug 10, 11:35 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1235 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             1 SW BARNUM             43.65N 106.93W
08/10/2019  M0.50 INCH       JOHNSON            WY   TRAINED SPOTTER

            ALSO HAD 1/4 INCH OF RAIN IN 45 MINUTES WITH THE STORM

&&

GSWANSON
Special weather statement, Aug 10, 12:22 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
122 PM MDT Sat Aug 10 2019

WYZ030-101945-
East Sweetwater County-
122 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bitter Creek Rest Area, which is 28 miles west of Wamsutter, moving
northeast at 30 mph.

Winds of 40 to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bitter Creek Rest Area around 125 PM MDT.

Other locations impacted by this storm include Bitter Creek, Tipton,
Red Desert and Point Of Rocks.

This includes Interstate 80 between mile markers 128 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 10892 4199 10871 4200 10870 4202 10864
      4203 10863 4205 10865 4206 10864 4207 10864
      4209 10859 4182 10783 4128 10844
TIME...MOT...LOC 1920Z 217DEG 34KT 4157 10852

Hulme

The radar

The Riverton/Lander radar (KRIW), 158 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
August 10, 12:35 PM MST to 12:45 PM MST
Where
Sweetwater County, 6.86 mi NNW of Bitter Creek
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.646, -108.584

Several wind gusts over 58 mph were recorded at Bitter Creek along Interstate 80. The highest recorded gust was 78 mph.

Thunderstorm Wind, Hot Springs

When
August 10, 3:15 PM MST to 3:20 PM MST
Where
Hot Springs County, 1 mi SW of Thermopolis
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.640, -108.214

An outflow boundary moved through Thermopolis, Wyoming and brought a 61 mph wind gust to the fire station just south of downtown Thermopolis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836170, 836171.